Alert archive / Utah / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Grand Junction, CO

July 18, 2004San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 18, 2004, 2:03 AM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2004, 2:03 AM MDT (08:03 UTC)
Expired
Jul 18, 2004, 5:00 AM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 180803
FFWGJT
UTC037-181100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
203 AM MDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWEST SAN JUAN COUNTY IN SOUTHEAST UTAH.

* UNTIL 500 AM MDT.

* AT 158 AM MDT...NEARLY STATIONARY THUNDERSTORMS WERE PRODUCING     
  VERY HEAVY RAINFALL ACROSS SOUTHWESTERN SAN JUAN COUNTY. THE       
  HEAVIEST RAIN WAS OCCURRING SOUTH AND WEST OF THE FRY 
  CANYON AREA...INCLUDING ALONG HIGHWAY 276. RAINFALL ESTIMATES OF 1
  INCH AN HOUR WERE OCCURRING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3708 11049 3714 11049 3711 11049 3710 11044
      3723 11031 3723 11031 3717 11031 3731 11020
      3718 10998 3722 10994 3734 11011 3730 11048
      3761 11045 3791 11014 3787 10962 3730 10965
      3715 11003 3708 11049

$$
3 follow-up statements
000 
WGUS75 KGJT 180849
FFSGJT
UTC037-181100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 AM MDT SUN JUL 18 2004

...FLASH FLOOD WARNING CONTINUES FOR SAN JUAN COUNTY UNTIL 500 AM
MDT...

AT 240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM FRY CANYON 
NORTHWEST ALONG HIGHWAY 95...OR THE WHITE CANYON AREA. RAINFALL 
AMOUNTS IN EXCESS OF 1 INCH AN HOUR ARE LIKELY IN THESE AREAS.
THE STORMS WERE MOVING SLOWLY NORTH AND WILL PRODUCE HEAVY RAIN IN 
THE CANYON RIMS RECREATION AREA...AND DARK CANYON. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

$$

TAL
000 
WGUS75 KGJT 181033
FFSGJT
UTC037-181100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT SUN JUL 18 2004

...FLASH FLOOD WARNING CONTINUES FOR SAN JUAN COUNTY UNTIL 500 AM
MDT...

AT 427 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS THAT PRODUCED THE HEAVY RAIN HAD WEAKENED AND 
MOVED NORTH...AND THAT ONLY LIGHT RAIN WAS OCCURRING OVER  
WEST-CENTRAL SAN JUAN COUNTY. HOWEVER...EXCESSIVE RUNOFF FROM 
EARLIER HEAVY RAIN WILL LIKELY CONTINUE IN THE FRY CANYON...WHITE 
CANYON...AND DARK CANYON AREAS OF WEST-CENTRAL SAN JUAN COUNTY. THIS 
INCLUDES HIGHWAY 95...WEST OF THE HIGHWAY 261 JUNCTION.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

$$

TAL
000 
WGUS75 KGJT 181100
FFSGJT
UTC037-181130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MDT SUN JUL 18 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SAN JUAN COUNTY HAS
BEEN ALLOWED TO EXPIRE...

THE THREAT OF EXCESS RUNOFF FROM HEAVY RAIN HAS DIMINISHED OVER THE 
WARNED AREA...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

TAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:45 PM MDT, 11 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 2:45 PM MDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
245 PM MDT SAT JUL 17 2004

.SHORT TERM (TONIGHT THROUGH MONDAY)...
UPPER LEVEL RIDGE ANCHORED OVER NEW MEXICO...WILL CONTINUE TO
BRING MOIST SUBTROPICAL CONDITIONS TO THE REGION THROUGH MONDAY.
ANOTHER ACTIVE AFTERNOON IS UNDERWAY...WITH SLOW MOVING
THUNDERSTORMS OVER THE MOUNTAINS.  A FEW CELLS ALREADY DRIFTING
OVER THE VALLEY...ESPECIALLY OVER THE NORTHEAST SECTIONS OF THE
FORECAST AREA WHERE BETTER SUN AND HEATING GOT THINGS GOING EARLIER
TODAY. BLANKET OF MID CLOUDS OVER THE CENTRAL ZONES SLOWED HEATING...
BUT STORMS ARE NOW FIRING OVER THE HIGHER TERRAIN AND EXPECT THIS
TREND TO CONTINUE AS A WEAK SHRTWV OVER SOUTHERN UTAH LIFTS ENE
THROUGH THE REGION THIS EVENING. MORNING SOUNDING CONTINUES TO
INDICATE VERY MOIST CONDITIONS IN PLACE WITH PRECIPITABLE WATER
VALUES IN EXCESS OF 1.3 INCHES. WINDS ALOFT SUGGEST MINIMAL STORM
MOTION...GENERALLY TO THE E AT 5 TO 10 MPH. THIS WL RESULT IN
LOCALLY HEAVY RAINFALL FROM THE STRONGER STORMS...WITH OVER 1 TO 2
INCHES POSSIBLE IN A SHORT PERIOD.  NOCTURNAL CONVECTION AGAIN
EXPECTED WITH WARM AND MOIST CONDITIONS CONTG AND MINOR WAVES
RIPPLING OVER THE RIDGE AND INTO THE FORECAST AREA. LITTLE CHANGE IS
EXPECTED THROUGH MONDAY WITH THE UPPER LEVEL RDG REMAINING PARKED
OVER NEW MEXICO. SLIGHTLY DRIER CONDITIONS WL PERSIST OVER THE
SOUTHERN ZONES WHERE CONVECTION WL NOT BE AS WIDESPREAD. GUIDANCE
TEMPS REASONABLE THROUGH THE PERIOD.  HOWEVER...PLAN ON GOING ABOVE
GUIDANCE POPS IN LATER PERIODS WITH LITTLE CHANGE TO THE OVERALL
PATTERN EXPECTED.

.LONG TERM (TUESDAY THROUGH SATURDAY)...

RIDGE AXIS BUILDS SLOWLY WEST OVER THE INTERMOUNTAIN WEST AND INTO
THE GREAT BASIN THROUGH THE PERIOD. BOTH GFS AND ETA SHOWING A SLIGHT
DECREASE IN MOISTURE THROUGH THE PERIOD...HOWEVER...WILL KEEP
SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS
MOISTURE APPEARS TO BE ADEQUATE TO SUPPORT CONVECTION. EXPECT
TEMPERATURES TO REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/MPM
Hazardous weather outlook, Jul 17, 5:51 AM MDT, 20 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
551 AM MDT SAT JUL 17 2004

CORRECTED DATE

COZ001>014-017>023-UTZ022>025-027>029-181145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
551 AM MDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SLOW MOVING THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY OVER THE
MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL
FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF
OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN
AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES.
THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
SUNDAY AND MONDAY.

FOR TUESDAY THROUGH FRIDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

Nearby

Flash Flood Warnings in Utah, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.